Virginia, 2009

Funnel Cloud in Virginia, August 8, 2009

August 8, 2009 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm produced a funnel cloud across portions of Middlesex county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm produced a funnel cloud across portions of Middlesex county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 8, 1:37 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 8, 1:37 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
237 PM EDT SAT AUG 8 2009

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE MID ATLANTIC
REGION LATE TODAY AND TONIGHT AS HIGH PRESSURE MOVES OFFSHORE.
HIGH PRESSURE THEN BECOMES ANCHORED OVER THE SOUTHEAST STATES FROM
SUNDAY THROUGH TUESDAY...BRINGING A PERIOD OF HOT WEATHER TO THE
AREA. THE NEXT COLD FRONT APPROACHES FROM THE WEST TUESDAY
NIGHT...THEN PUSHES OFFSHORE ON WEDNESDAY. LOW PRESSURE LINGERS
OVER THE MID ATLANTIC THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLIER BOUNDARY FROM ABOUT ORF TO FVX NO LONGER EVIDENT IN SFC
ANALYSIS OR SAT IMAGES...EXCEPT AS A SLIGHT DEWPOINT BNDRY. WORKSTATION
WRF AND RUC SHOW SHOWERS/TSTMS DEVELOPING OVER THE SE PART OF THE
CWA LATER THIS AFTN AND DISSIPATING AFTER SUNSET. HAVE SEEN FEW
SHOWERS POP UP SOUTH OOF THE ALBEMARLE SOUND...BUT NOTHIN YET IN
THE CWA. HAVE A SLIGHT CHC TSTMS BEFORE MIDNIGHT...EXCEPT FOR NRN
NECK AND MD EASTERN SHORE WHERE SLIGHT CHC CONTINUES INTO SUNDAY
MORNING. THIS DUE TO APPCH SHWV ASSOC WITH DECAYING MCS OVER THE
OHIO VLY.

LOW TEMPS TONIGHT IN THE MID 60S TO ABOUT 70 EXPECTED. LITTLE
CHANGE FROM PREVIOUS FCST. BRING IN A SLIGHT CHC POPS FROM THE
WEST ON TUE AFTN IN ADVANCE OF THE COLD FRONT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
MAIN QUESTION IS HOW HOT WILL IT GET SUNDAY AND MONDAY...AND WILL DEWPOINTS
INCREASE ENOUGH TO PUSH HEAT INDEX VALUES INTO THE 105 RANGE. WARM
FRONTAL FEATURE PUSHES N OF THE CWA BY SUN AM. HIGH PRES EXPANDS
INTO THE MID ATLANTIC FROM THE GULF COAST STATES. SOUTHWEST FLOW
BECOMES ESTABLISHED AND STRENGTHENS THROUGH THE DAY SUN...AND HIGH
TEMPS SOAR INTO THE UPR 90S FOR MOST LOCALES...WITH THE EXCEPTION
OF THE EASTERN SHORE WHERE HIGHS EXPECTED IN THE LOW TO MID 90S. DEWPOINTS
REMAIN MOSTLY IN THE MID 60S SUN AFTN...THUS RESULTANT HEAT
INDICES WILL REMAIN BLO HEAT ADVSY CRITERIA OF 105 F. NO NOTICEABLE
FEATURES TO GENERATE PRECIP ON SUN UNDER THE RIDGE...SO WILL KEEP
MENTION OUT OF FCST FOR NOW. LOW TEMPS SUN NIGHT WILL BE MILDER
WITH PERSISTENT SOUTHWEST FLOW...RANGING FROM THE UPR 60S NRN
AREAS TO MID 70S NEAR THE COAST.

HIGH PRES BECOMES ANCHORED OVER THE SOUTHEAST US COAST ON
MON...AND HIGHS WILL AGAIN BE IN THE UPR 90S WITH MANY LOCATIONS
EXPECTED TO HIT THE CENTURY MARK...ESPECIALLY WEST OF I-95. EASTERN
SHORE SHOULD SEE HIGH TEMPS IN THE UPPER 90S. DEWPOINTS ARE EXPECTED
TO INCH SLOWLY HIGHER (MID 60S TO LWR 70S). HEAT INDICES RANGE
FROM ABOUT 105 TO 107 F FOR THE HOTTEST AREAS FOR A FEW HOURS ON
MONDAY...ALTHO BEING DAY 2 WILL ONLY CONTINUE TO MENTION IN HWO
FOR NOW. NAM HINTS AT A WEAK DISTURBANCE RIDING AROUND THE
PERIPHERY OF THE RIDGE BY MON AFTN OVER FAR N/NE AREAS...BUT
MOISTURE LOOKS LIMITED SO WILL REFRAIN FROM ANY MENTION OF PRECIP
THRU MON. LOW TEMPS ON MON NIGHT IN THE LOW TO MID 70S.

TEMPS COOL OFF A FEW DEGREES ON TUESDAY WITH MORE CLOUDS IN
ADVANCE OF APPROACHING COLD FRONT. HIGH TEMPS IN THE MID TO UPPER
90S ARE EXPECTED.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
MODELS PRETTY MUCH CONSISTENT INTO EARLY THURSDAY. MODELS TREND
TOWARD A COOLER SOLUTION IN ANTICIPATION FOR MORE CLOUD COVER AND
WETTER PATTERN WITH SLOW FRONTAL PASSAGE/TROUGHINESS ESPECIALLY BY
DAY 7. DUE TO UNCERTANINTY DECIDED NOT TO REALLY SPLIT HAIRS IN
THE LATER PERIODS SO HAVE INCLUDED AT LEAST A CHC FOR SHRAS/TSRAS
EACH DAY FROM SLIGHT CHCS EARLY. HIGH TEMPS XPCTD TO START OUT IN
THE UPPER 80S TO NEAR 90 ACRS THE CWA INTHE WEDNESDAY-THURSDAY
TIME-FRAME AND COOLING DOWN TO AROUND THE LOW AND MIDDLE 80S FRIDAY.
GENERALLY LOWS WILL START IN THE MIDDLE 70S WEDNESDAY MORNING...L70S
THURSDAY...AND POSSIBLY INTO THE U60S FRIDAY MORNING.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDS EXPECTED DURING THE NEXT 24 HOURS. PATCHES OF MID AND
HIGH LEVEL CLOUDS WILL CONTINUE OVER THE AREA THROUGH EARLY
TONIGHT. NO MORE THAN ISOL SHRA EXPCTD THIS AFTN. PSEUDO WARM
FRONT LIFTS N THROUGH THE MID ATLANTIC STATES THIS AFTN AND TNGT.
REMOVED MENTION OF EARLY MRNG SHRA AT SBY AS POPS APPEAR LOW AND
THE FAVORED SHORT RANGE MODEL...THE NAM...IS BEARISH ON PCPN ON
THE ERN SHORE. MODEL SOUNDINGS INDICATE DRY LOW LAYER DURG THE DAY
SUN AND EXPECT MAINLY CLR SKIES.

GENERALLY DRY AND VFR THIS COMING WEEK AND WITH WELL ABOVE NORMAL
TEMPERATURES...EARLY MORNING FOG IS NOT LIKELY. CHC FOR AFTN TS
BEGIN TO SHOW UP AROUND MID WEEK AS NEXT COLD FRONT APPROACHES.

&&

.MARINE...
DID NOT GET ENOUGH FROM THE MODELS TO WANT TO GO WITH SCA FOR THE
OVERNIGHT HOURS. OTHER THAN SOME VERY MINOR TWEAKS...KEPT WITH THE
SAME SCENERIO OVER THE NEXT 24 TO 36 HOURS. WL CONTINUE TO WATCH THE
REST OF THIS AFTERNOON AND EARLY EVENING AND DECIDE IF A CHANGE IS
WARRANTED EITHER DUE TO SUSTAINED WINDS OR INCREASED FREQUENCY OF
GUSTS.

WITH SOUTHERLY SURGE...WINDS TO PICK UP SOMEWHAT TONIGHT AND
THROUGHOUT THE DAY ON SUNDAY...WITH WAVES 2 TO 3 FEET AND SEAS 3 TO
4 FEET. COULD GET SOME GUSTS TO AOA 20KTS IN THE BAY AND AOA 25KTS
OVER THE CSTL WATERS IN THE EARLY MORNING HOURS AFTER MIDNIGHT ON
MONDAY. SEAS MAY TICKLE 5 FEET SO THIS IS SOMETHING THE BEARS
WATCHING FOR POTENTIAL FLAGS GOING UP THERE TOMORROW FOR SUN NIGHT
INTO MONDAY. AFTER THIS...IT APPEARS TO BE NO REAL ISSUES
MARINE-WISE FROM TUESDAY INTO THE MIDDLE OF THE WEEK OTHER THAN THE
POSSIBILITY OF SOME CHANCES OF SHOWERS AND THUNDERSTORMS.

&&

.CLIMATE...
THUS FAR THE TRULY HOT DAYS (HIGHS OF 95F OR HIGHER) HAVE BEEN
LACKING THIS SUMMER. PRETTY GOOD CONSENSUS THAT THE PATTERN FROM
SUNDAY INTO TUESDAY WILL BE CONDUCIVE FOR HIGHS AT OR ABOVE 95F
FOR MUCH OF THE AREA. IN THE TABLE BELOW...HAVE LISTED THE CLIMO # OF
DAYS PER YR FOR 95+ DAYS (BASED ON A 60 YR AVG) AND WHAT HAS
OCCURRED THUS FAR THIS YEAR (ALSO INCLUDED 2008 FOR COMPARISON).
MONDAY LOOKS LIKE THE HOTTEST DAY AND THE BEST CHANCE TO BREAK THE
RECORD HIGH TEMPS.

LOCATION..........2009.......AVG PER YR.....2008

RICHMOND/RIC.....2 DAYS........12 DAYS.....16 DAYS
NORFOLK/ORF......1 DAY..........8 DAYS......9 DAYS
SALISBURY/SBY....1 DAY..........5 DAYS......4 DAYS

FCST FOR MONDAY MAY PRODUCE RECORD HIGHS FOR ALL AREAS. NO RECORDS
HIGH TEMPS EXPECTED FOR SUNDAY OR TUESDAY....

LOCATION........SUN AUG 9TH...MON AUG 10TH...TUE AUG 11TH

RICHMOND/RIC.....101 (1930)....100 (1900).....102 (1900)
NORFOLK/ORF......100 (1930).....99 (1977).....100 (1900)
SALISBURY/SBY....102 (1930).....97 (1977)......99 (1949)
ELIZABETH CITY...102 (1977).....99 (1977)......98 (1977)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ALS
NEAR TERM...ALS
SHORT TERM...ALS
LONG TERM...KLL
AVIATION...LSA
MARINE...KLL
CLIMATE...
Hazardous weather outlook, Aug 8, 1:39 PM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
239 PM EDT SAT AUG 8 2009

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091845-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
239 PM EDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE LOWER
EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...
INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...
INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE
MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...
THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ630>633-650-652-654-656-658-091845-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO
20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
TO 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
TO 20 NM-
239 PM EDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE CENTRAL
CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT AND MODERATELY HUMID CONDITIONS ARE EXPECTED SUNDAY THROUGH
TUESDAY. MONDAY IS EXPECTED TO BE THE HOTTEST DAY...WITH HIGH
TEMPERATURES FORECAST TO REACH THE 100 DEGREE MARK FOR MANY
LOCATIONS. AFTERNOON HEAT INDICES MONDAY ARE EXPECTED TO BE IN
THE 105 TO 107 F RANGE FOR MANY AREAS. HIGH TEMPERATURES ARE
EXPECTED TO REACH THE UPPER 90S IN MANY LOCATIONS SUNDAY AND
TUESDAY. AFTERNOON HEAT INDICES WILL AVERAGE 100 TO 105 F ON
SUNDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

09

In the hours before

Special weather statement, Aug 8, 4:55 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
555 PM EDT SAT AUG 8 2009

NCZ017-102-VAZ098-082245-
EASTERN CURRITUCK NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
555 PM EDT SAT AUG 8 2009

...STRONG THUNDERSTORM OVER CURRITUCK COUNTY AND SOUTHERN CITY OF
VIRGINIA BEACH...

AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KNOTTS ISLAND...OR ABOUT 7 MILES NORTH OF
CURRITUCK...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR KNOTTS ISLAND AT 615 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL...LIGHTNING AND HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE
STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

FOSTER
Special weather statement, Aug 8, 5:19 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
619 PM EDT SAT AUG 8 2009

VAZ077-078-082315-
LANCASTER VA-NORTHUMBERLAND VA-
619 PM EDT SAT AUG 8 2009

...STRONG SHOWERS OVER LANCASTER AND NORTHUMBERLAND COUNTIES...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG SHOWER OVER LANCASTER...OR ABOUT OVER KILMARNOCK...MOVING
SOUTH AT 10 MPH. THE STRONG SHOWERS WILL BE NEAR KILMARNOCK AT 635
PM EDT...BYRDTON AT 645 PM EDT...WEEMS AT 650 PM EDT...WHITE STONE
AT 700 PM EDT. THESE SHOWERS MAY DEVELOP INTO THUNDERSTORMS OVER THE
NEXT HOUR.

WIND GUSTS TO 35 MPH...SMALL HAIL AND HEAVY RAINFALL ARE EXPECTED
WITH THESE STORMS. FREQUENT TO OCCASIONAL LIGHTNING IS ALSO POSSIBLE
IF THESE SHOWERS DEVELOP FURTHER INTO THUNDERSTORMS.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

FOSTER

The radar

The Norfolk radar (KAKQ), 88 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Middlesex

When
August 8, 5:50 PM EST
Where
Middlesex County, 0.69 mi N of Deltaville
Reported by
Trained Spotter
Coordinates
37.560, -76.330

Funnel cloud was reported near the shore of the Chesapeake Bay, then disappeared.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194253.